Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 26, NWS Jackson, KY

August 6, 2020Floyd County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 6, 2020, 9:10 PM EDT for Floyd County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2020, 9:10 PM EDT (01:10 UTC)
Expired
Aug 7, 2020, 12:15 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Floyd County, KY

The radar

The Jackson,KY radar (KJKL), 50 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 10:32 PM EDTFLASH FLOOD1 N Dana, KYCORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 N DANA. CAR STRANDED IN WATER NEAR ORCHARD BRANCH OFF OF HIGHWAY 1426. VEHICLE WAS RESCUED BEFORE DEPUTIES ARRIVED TO HELP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WGUS53 KJKL 070110
FFWJKL
KYC071-070415-
/O.NEW.KJKL.FF.W.0026.200807T0110Z-200807T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
910 PM EDT Thu Aug 6 2020

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Central Floyd County in southeastern Kentucky...

* Until 1215 AM EDT.

* At 910 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Martin, Dana, Alphoretta, Hueysville, Hippo, Ivel, Eastern,
  Printer, Langley and Arkansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3761 8266 3754 8266 3750 8288 3753 8288

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

KAS
2 follow-up statements
121 
WGUS73 KJKL 070238
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1038 PM EDT Thu Aug 6 2020

KYC071-070415-
/O.CON.KJKL.FF.W.0026.000000T0000Z-200807T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Floyd KY-
1038 PM EDT Thu Aug 6 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR
CENTRAL FLOYD COUNTY...

At 1036 PM EDT, Doppler radar indicated heavy rain falling across the
warned area.  Flash flooding is already occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Martin, Dana, Alphoretta, Hueysville, Hippo, Ivel, Eastern, Printer,
Langley and Arkansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3761 8266 3754 8266 3750 8288 3753 8288

FLASH FLOOD...RADAR INDICATED

$$

KAS
803 
WGUS73 KJKL 070418
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1218 AM EDT Fri Aug 7 2020

KYC071-070427-
/O.EXP.KJKL.FF.W.0026.000000T0000Z-200807T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Floyd KY-
1218 AM EDT Fri Aug 7 2020

...THE FLASH FLOOD WARNING FOR CENTRAL FLOYD COUNTY HAS EXPIRED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3761 8266 3754 8266 3750 8288 3753 8288

$$

KAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 8:40 PM EDT, 30 minutes earlier.

Area forecast discussion, Aug 6, 8:40 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
840 PM EDT Thu Aug 6 2020

.UPDATE...
Issued at 840 PM EDT THU AUG 6 2020

Based on radar/obs, have made slight adjustments to the area with
precip in the forecast this evening, but changes are minor, with
the forecast mainly on track.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 425 PM EDT THU AUG 6 2020

20z sfc analysis shows high pressure off to the northwest of the
area while weakness in the form of an inverted trough is found
just to the southeast. This is keeping a threat of convection
across far southeast Kentucky with some of the stronger cells
containing heavy rain and frequent lightning. The bulk of the
clouds today were located in the southeast with the convection
while scattered cu were noted elsewhere. Temperatures are peaking
in the low 80s most places with dewpoints in the upper 60s to low
70s making for a less comfortable day than yesterday. Winds, for
the most part have been light and variable - generally from the
north.

The models continue to be in good agreement aloft through the
short term portion of the forecast. They all depict a trough
passing by to the north along with an energy impulse grazing the
northern portions of the CWA tonight into Friday morning. Heights
will then rebound into Friday evening and continue to climb
through that night. Given the small model spread through the
period have favored the blended NBM along with a lean on the
radar trends and CAMs guidance for details in the near term.

Sensible weather will feature still pleasant enough weather
through Saturday morning although the dewpoints will be just on
the high side of climatology through Friday afternoon. Look for
scattered showers and thunderstorms to fade out this evening -
mainly affecting the far southeast portions of the CWA. Similar to
last night we will see a small ridge to valley temperatures split
overnight along with the development of valley fog and some low
stratus - especially in places that saw rain during the day.
Rising heights aloft should be enough on Friday to limit the
convective development to just right near the Virginia border and
weaker than some of the ones we saw today. Again that night a
small ridge to valley temp split is anticipated along with valley
fog, but likely less in the way of stratus with temperatures
perhaps a tick cooler into Saturday morning.

Made just some minor point based adjustments to temperatures
through the period and some others mostly at night per terrain.
As for PoPs - went more toward the CAMs guidance through the
evening and then beefed them up near the Virginia border on Friday
afternoon.

.LONG TERM...(Saturday through Thursday)
Issued at 350 PM EDT THU AUG 6 2020

The period starts Saturday with mid level heights on the rise and
surface high pressure meandering across the Ohio Valley. This
will provide a platform for warming temperatures and dry days for
the weekend. The highs will warm into the upper 80s by Saturday
and upper 80s to lower 90s by Sunday. This surface high will push
east to start the new work week and this will allow for increased
return southerly flow. The moisture return will combine with mid
level waves riding along the periphery of the ridge building east
to bring back the chances of showers and thunderstorms Monday into
Wednesday. Then by the end of the week additional influence from
a northern stream upper level wave will keep the threat of showers
and thunderstorms going.

Overall the model suites are in decent agreement this afternoon
with the overall upper level and surface pattern. Given this was
able to keep much of what was created by the NBM. Did opt to hold
the PoPs to chance in the extended given the timing on waves and
perhaps ridge riding MCS activity is fairly uncertain. Outside of
this adjusted the temperatures to capture the differences in the
ridges and valleys at night and during the day at times.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 840 PM EDT THU AUG 6 2020

Scattered showers and thunderstorms were ongoing over southeast KY
at the start of the period, bringing localized sub-VFR conditions.
They are forecast to die out this evening, leaving largely VFR
conditions as we head into the night. Valley fog will develop
during the night, especially in southeast KY, and especially where
rain occurred. The fog will grow in breadth and depth, eventually
affecting may TAF sites at times toward dawn. The fog will
dissipate shortly after sunrise, leaving VFR conditions. There is
just a slight chance of thunderstorms in southeast KY in the
afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HAL
SHORT TERM...GREIF
LONG TERM...DJ
AVIATION...HAL
Hazardous weather outlook, Aug 6, 3:40 PM EDT, 5 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
340 PM EDT Thu Aug 6 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072245-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
340 PM EDT Thu Aug 6 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms can be expected at times
through the evening mainly across southeast Kentucky.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Afternoon and evening thunderstorms will be possible near the
Virginia border again on Friday. Thunderstorms will also be
possible at times from Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/GREIF

In the hours before

Special weather statement, Aug 6, 7:03 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
703 PM EDT Thu Aug 6 2020

KYZ086-087-062330-
Knox-Bell-
703 PM EDT Thu Aug 6 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BELL AND EASTERN
KNOX COUNTIES...

At 703 PM EDT, a strong thunderstorm was located over Dewitt, or 7
miles east of Barbourville, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Pineville, East Pineville, Artemus, Wallsend, Varilla, Barnyard,
Ponza, Salt Gum, Beverly, Stony Fork Junction, Field, Erose, Straight
Creek, Blanche, Mills, Cary, Rella, Fourmile, Wasioto and Avis.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3679 8387 3697 8379 3693 8351 3692 8349
      3690 8351 3689 8349 3685 8349 3667 8357
TIME...MOT...LOC 2303Z 289DEG 12KT 3687 8375

DJ
Special weather statement, Aug 6, 7:40 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service JACKSON KY
740 PM EDT Thu Aug 6 2020

KYZ109-112-113-070015-
Breathitt-Knott-Magoffin-
740 PM EDT Thu Aug 6 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KNOTT...
SOUTHEASTERN BREATHITT AND SOUTHEASTERN MAGOFFIN COUNTIES...

At 740 PM EDT, a strong thunderstorm was located near Noble, or 10
miles southeast of Jackson, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hindman, Decoy, Buck, Evanston, Noble, Elmrock, Vail, Lunah, Yellow
Mountain, Bearville, Lambric, Tina, Daisydell, Orchard, Vest and
Waldo.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3732 8299 3749 8327 3757 8321 3758 8292
TIME...MOT...LOC 2340Z 281DEG 12KT 3750 8320

DJ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:59 PM EDTAreal Flood AdvisoryJKLFloyd3 hr
Aug 6, 10:05 PM EDTAreal Flood AdvisoryJKLFloyd, Pike2 hr
Aug 6, 10:25 PM EDTSpecial Weather StatementJKLPike35 min
Aug 6, 10:44 PM EDTSevere Thunderstorm WarningJKLPike31 min

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.